A reader asks:
I just began using my light box a little more than a week ago. Since that time the following has occurred: (1) I get a lightheaded feeling with a tingling sensation in my hands/fingers. Sometimes I also get nauseous. This could last up to a few hours. (2) I fell down an entire flight of stairs on the third day. It was as though my perception was off. (3) My whole sleep pattern has changed. I would normally go to bed around 10 p.m. and wake around 6 a.m. Since using the light, I go to sleep at around 11 p.m. and wake around 4 a.m. (4) It feels like I have entered into a manic state — is that possible?
Light overdose can indeed induce the symptoms you describe. If you have been using a blue light box, you should stop using it immediately. If you have a history of bipolar disorder, you should not use light therapy without first establishing a prescribed mood stabilizing drug. Even then, you should remain under a doctor’s care and supervision. If this is the first time you have felt “manicky,” you should terminate treatment for several days, and then attempt it only with a shorter duration (say, 15 rather than 30 minutes), sitting 6 inches further back from the screen, and scheduling it later in the morning. If symptoms recur, you should not proceed without professional supervision.